Alert archive / Minnesota / Freeze Warnings in 2020
Freeze Warning 4, NWS Twin Cities, MN
NWS Twin Cities, MN issued this freeze warning at May 11, 2020, 2:01 PM CDT for 28 counties in Minnesota; 6 counties in Wisconsin. It took effect at May 12, 2020, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2020, 2:01 PM CDT (19:01 UTC)
- In effect from
- May 12, 2020, 12:00 AM CDT
- Expired
- May 12, 2020, 9:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Twin Cities, MN
All 34 counties
Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Kandiyohi County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 30 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1573 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533 WWUS73 KMPX 111901 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 201 PM CDT Mon May 11 2020 MNZ056>070-073>078-082>085-091>093-WIZ023>028-120315- /O.NEW.KMPX.FZ.W.0004.200512T0500Z-200512T1400Z/ Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn- Pepin-Eau Claire- Including the cities of Montevideo, Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire 201 PM CDT Mon May 11 2020 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT TUESDAY... * WHAT...Sub-freezing temperatures in the upper 20s to lower 30s expected. * WHERE...Portions of west central Wisconsin and central, east central, south central, southeast, southwest and west central Minnesota. * WHEN...From midnight tonight to 9 AM CDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Cover or drain above-ground pipes and hoses to protect them from freezing. && $$
4 follow-up statements
820 WWUS73 KMPX 111957 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 257 PM CDT Mon May 11 2020 MNZ056>070-073>078-082>085-091>093-WIZ023>028-120400- /O.CON.KMPX.FZ.W.0004.200512T0500Z-200512T1400Z/ Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn- Pepin-Eau Claire- Including the cities of Montevideo, Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire 257 PM CDT Mon May 11 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT TUESDAY... * WHAT...Sub-freezing temperatures in the upper 20s to lower 30s expected. * WHERE...Portions of west central Wisconsin and central, east central, south central, southeast, southwest and west central Minnesota. * WHEN...From midnight tonight to 9 AM CDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Cover or drain above-ground pipes and hoses to protect them from freezing. && $$
977 WWUS73 KMPX 120135 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 835 PM CDT Mon May 11 2020 MNZ056>070-073>078-082>085-091>093-WIZ023>028-120945- /O.CON.KMPX.FZ.W.0004.200512T0500Z-200512T1400Z/ Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn- Pepin-Eau Claire- Including the cities of Montevideo, Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire 835 PM CDT Mon May 11 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT TUESDAY... * WHAT...Sub-freezing temperatures in the upper 20s to lower 30s expected. * WHERE...Portions of west central Wisconsin and central, east central, south central, southeast, southwest and west central Minnesota. * WHEN...From midnight tonight to 9 AM CDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Cover or drain above-ground pipes and hoses to protect them from freezing. && $$ BPH
255 WWUS73 KMPX 121036 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 536 AM CDT Tue May 12 2020 MNZ056>070-073>078-082>085-091>093-WIZ023>028-121400- /O.CON.KMPX.FZ.W.0004.000000T0000Z-200512T1400Z/ Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn- Pepin-Eau Claire- Including the cities of Montevideo, Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire 536 AM CDT Tue May 12 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures in the upper 20s to lower 30s expected. * WHERE...Portions of west central Wisconsin and central, east central, south central, southeast, southwest and west central Minnesota. * WHEN...From midnight tonight to 9 AM CDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Cover or drain above-ground pipes and hoses to protect them from freezing. && $$ jrb
540 WWUS73 KMPX 121333 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 833 AM CDT Tue May 12 2020 MNZ056>070-073>078-082>085-091>093-WIZ023>028-121445- /O.EXP.KMPX.FZ.W.0004.000000T0000Z-200512T1400Z/ Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn- Pepin-Eau Claire- Including the cities of Montevideo, Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire 833 AM CDT Tue May 12 2020 ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... Temperatures have risen above freezing. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this freeze warning went out at May 11, 12:26 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 11, 12:26 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1226 PM CDT Mon May 11 2020 .SHORT TERM...(Today through Tuesday) Issued at 345 AM CDT Mon May 11 2020 A large area of mid-level cloudiness held across southern Minnesota overnight and led to temperatures holding above freezing. The freeze warning was canceled earlier due to this scenario. Clouds will linger in the far south and southeast this morning but become skies will become/remain sunny elsewhere. Due to a very dry air mass continuing to filter southward across the Upper Midwest, and slightly stronger winds this afternoon due to ample mixing in the boundary layer, an elevated fire weather risk will become apparent. The worst conditions will occur in west central Wisconsin where wind speeds will be slightly higher. Tonight's low temperatures could be near record as skies clear and winds become light. Some records could be broken if the right conditions develop. Tuesday morning record lows are as follows; Twin Cities. 28 in 1946 St. Cloud. 21 in 1946. Eau Claire. 26 in 1967. .LONG TERM...(Tuesday night through Sunday) Issued at 400 AM CDT Mon May 11 2020 Models have continued to support a widespread warm air advection regime starting late Tuesday night, and into Wednesday. The initial dry air mass could hold off the precipitation later in the day, especially across western Wisconsin. However, a deep layer of moisture will overcome this drier air mass and lead to widespread shower activity. In addition, humidity levels will increase as dew points rise into the 40s/50s ahead of the cold front Wednesday night/Thursday. There is even some elevated instability associated with the cold front Thursday, but not enough to warrant any chance of severe weather. The remainder of the week looks unsettled with a wavy frontal boundary near the area and subtle short waves moving eastward along the developing fast west to east flow aloft. The main change is the notable increasing humidity levels with temperatures slowly modifying to near or slightly above normal. Models have been supporting a significant change to the extended outlook, especially past next weekend. Both the EC/GFS have trended the zonal flow regime to become more southwest as a ridge builds across the southern plains. This will allow for much warmer conditions and increasing humidity levels. If this trend continues, I wouldn't be surprised to see severe weather the week of May 18th. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1226 PM CDT Mon May 11 2020 High confidence in VFR conditions for the TAF period, with FEW to SCT 070 in southern MN through the afternoon today. Winds will remain out of the northwest with a few gusts to 20kts through daylight before diminishing overnight. KMSP... FEW070 clouds along a boundary are likely to continue through daylight, with areas south of MSP seeing SCT or even BKN cigs from this boundary. It is not expected to move this far north, and we should see SKC return by the evening. /OUTLOOK FOR KMSP/ TUE... VFR. Wind SE 10-15kts. WED... VFR early, MVFR/IFR later. -SHRA. Wind SE at 15G25kts. THU... MVFR/IFR early, VFR later. -SHRA. Wind SW at 10-15kts bcmg NW. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...JLT AVIATION...TDH
Hazardous weather outlook, May 11, 12:39 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1239 PM CDT Mon May 11 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1239 PM CDT Mon May 11 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. There is an elevated fire weather risk this afternoon due to low humidity levels and winds of 15 to 20 mph. Temperatures will fall near or below freezing tonight, which could harm unprotected vegetation. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a slight chance of thunderstorms Wednesday and Thursday. The threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Freeze Warnings in Minnesota, 2020Freeze Warnings in Wisconsin, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.